Colorado, 2009Winter Storm and Winter Weather in Colorado, January 27 to 29, 2009
January 27 to 29, 2009 · NWS GJT · 5 events in 5 counties and zones
A series of upper level disturbances combined with orographic forcing in northwest flow brought significant snowfall to the northern and central mountains of western Colorado.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level disturbances combined with orographic forcing in northwest flow brought significant snowfall to the northern and central mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 27, 3:14 PM MST, 7 hours 46 minutes earlier.
Area forecast discussion, Jan 27, 3:14 PM MST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MST TUE JAN 27 2009
.SHORT TERM...TONIGHT THROUGH THURSDAY...
UPPER TROF AXIS HAS SHIFTED TO THE SOUTHEAST...TEMPORARILY BRINGING A
DRIER NORTHWEST FLOW ALOFT. THIS NORTHWEST FLOW ALOFT WILL CONTINUE
THROUGH THURSDAY. EMBEDDED SHORT WAVES IN THIS FLOW AND UPPER LEVEL
DYNAMICS WITH GOOD JET SUPPORT WILL COMBINE WITH OROGRAPHICS TO
EFFICIENTLY WORK ON AVAILABLE MOISTURE. EXPECT SUBSTANTIAL SNOW
AMOUNTS OVER THE PARK/GORE AND FLATTOP MTNS LATE TONIGHT THROUGH
THURSDAY. GIVEN THE DURATION OF THIS EVENT AND THE COLD TEMPS EXPECT
SNOW AT A RATIO OF AROUND 20:1 RESULTING IN 1-2 FEET OF SNOW OVER THE
FAVORED MTNS. AS A RESULT WILL ISSUE A WARNING FOR THE ABOVE MTNS.
COLD AIR DEEPENING OVER THE UPPER YAMPA RIVER BASIN AT TIME WITH ONLY
SINGLE DIGITS BEING REPORTED AT 200 PM. THUS EXPECT COLD AIR
DAMMING/DOME TO AID LIFT OVER ZONE 5 STEAMBOAT SPRINGS AREA...SO WILL
ISSUE AN ADVISORY FOR THAT ZONE AS WELL. THE REMAINDER OF THE MTNS
WILL SEE SUB ADVISORY SNOW AMOUNTS...WHILE THE WESTERN AND SOUTHERN
VALLEYS WILL SEE LITTLE IN THE WAY OF ANY WEATHER. CONTINUED THE
TREND WITH TEMPS GENERALLY A LITTLE COOLER THAN GUIDANCE VALUES.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE STRONG NORTHWEST FLOW BEGINS TO MODERATE LATE THU AS THE WEST
COAST RIDGE GRADUALLY SHIFTS ONSHORE. AS THE RIDGE CONTINUES TO
SLOWLY MOVE EAST DRIER/WARMER CONDITIONS WILL DEVELOP OVER THE AREA.
THEREFORE WE WILL SEE IMPROVING CONDITIONS BEGINNING THU NIGHT WITH
MOST SHOWERS LIMITED TO THE NORTHERN DIVIDE AREA...AND THOSE ARE
EXPECTED TO END BY FRI MORNING. TEMPS ON FRI MORNING WILL BE ON THE
COLD SIDE AS IS USUALLY THE CASE IN THE WAKE OF THESE WINTER
DISTURBANCES.
THE UPPER RIDGE GETS FLATTENED AS IT APPROACHES THE AREA ON FRI...
WITH ZONAL FLOW DEVELOPING BY SAT. BUT IN ANY CASE...WARMER AND DRIER
CONDITIONS ARE EXPECTED. THE EXCEPTION TO THIS WILL BE IN MANY
VALLEY AREAS WHERE STRONG INVERSIONS WILL AGAIN SET UP.
THE NEXT SHORTWAVE WILL BRUSH THE AREA SAT NIGHT INTO SUN. THE MODELS
SO FAR HAVE KEPT THIS DISTURBANCE TO OUR NORTH AND NOT OVERLY STRONG.
SO CONFIDENCE FOR THE NEXT SNOW EVENT IS NOT HIGH AT THIS TIME.
HOWEVER EXPECT THAT AS THE WEEKEND APPROACHES...POPS WILL HAVE TO BE
INCREASED IF MODELS STAY CONSISTENT WITH THE TIMING AND STRENGTH OF
THIS WAVE. A LARGE RIDGE OF HIGH PRESSURE THEN DEVELOPS OVER THE WEST
DURING THE NEXT WORK WEEK.
&&
.AVIATION...
GENERAL VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING EXCEPT FOR
LOCAL MVFR/IFR CONDITIONS OVER THE CENTRAL AND SOUTHERN MTNS. SNOW
SHOWERS WILL ONCE AGAIN INCREASE FROM THE NORTH TONIGHT AFTER
MIDNIGHT. WEDNESDAY WIDESPREAD SNOWFALL IS EXPECTED OVER THE NORTHERN
AND CENTRAL MTNS...HEAVIEST NORTHEAST OF A LINE FROM KCAG TO KASE AND
ALONG THE CONTINENTAL DIVIDE. THIS REGION WILL EXPERIENCE WIDESPREAD
IFR/LIFR CIGS AND VIS IN SNOW. ELSEWHERE...EXPECT MVFR TEMPO IFR
OVER THE MTNS WITH VFR CONDITIONS IN THE FAR WESTERN VALLEYS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING LATE TONIGHT THROUGH THURSDAY FOR THE
PARK...GORE...ELKHEAD AND FLATTOPS MOUNTAINS...ZONES 4...10
AND 13.
WINTER WEATHER ADVISORY LATE TONIGHT THROUGH THURSDAY FOR THE
STEAMBOAT SPRINGS AREA...ZONE 5.
.UT...NONE
SHORT TERM.....MC
LONG TERM......EH
AVIATION.......MCHazardous weather outlook, Jan 27, 3:11 PM MST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
311 PM MST TUE JAN 27 2009
COZ001>014-017>023-UTZ022>025-027>029-281330-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
311 PM MST TUE JAN 27 2009
...WINTER WARNINGS AND ADVISORIES IN EFFECT FOR THE MOUNTAINS
OF NORTHWEST COLORADO LATE TONIGHT THROUGH THURSDAY...
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
A FEW LIGHT SNOW SHOWERS WILL LINGER OVER THE NORTHWEST FACING SLOPES
OF THE SAN JUAN MOUNTAINS LATE THIS AFTERNOON AND EARLY THIS
EVENING...ENDING BY AROUND SUNSET. SNOW WILL DEVELOP OVER THE
NORTHERN MOUNTAINS LATE TONIGHT...ESPECIALLY NEAR THE CONTINENTAL
DIVIDE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL CONTINUE THROUGH THURSDAY OVER THE WESTERN COLORADO
MOUNTAINS...MAINLY ALONG INTERSTATE 70 AND NORTHWARD...AND IN THE
UPPER YAMPA RIVER BASIN NEAR STEAMBOAT SPRINGS. THE HEAVIEST SNOW IS
EXPECTED WEDNESDAY NIGHT...WITH WEST AND NORTHWEST FACING SLOPES
FAVORED. IN ADDITION TO THE SNOW...LOCALIZED STRONG AND GUSTY WEST
TO NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.
THE CHANCE FOR SNOW WILL DIMINISH BY THURSDAY EVENING. THE NEXT
CHANCE OF MOUNTAIN SNOW WILL DEVELOP SATURDAY NIGHT AND CONTINUE
INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN GRAND JUNCTION.
TGJT
Winter Storm, Elkhead and Park Mountains
- When
- January 27, 11:00 PM MST to January 29, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
One to two feet of snow fell across the area while wind gusts of 25 to 40 mph produced blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- January 28, 1:00 AM MST to January 29, 12:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 10 to 18 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Storm, Upper Yampa River Basin
- When
- January 28, 1:00 AM MST to 7:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 10 to 14 inches occurred.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 28, 3:00 AM MST to January 29, 7:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 4 to 12 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 28, 11:00 AM MST to January 29, 7:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 4 to 9 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, January 27 to 28, 20092 deaths · 139 injured · $1.1 million · 27 events
- Winter Storm in Kentucky, January 27 to 28, 20097 deaths · 45 events
- Winter Storm in Texas, January 27 to 28, 20092 deaths · 10 events
- Winter Storm in Pennsylvania, January 27 to 28, 200934 injured · 10 events
- Winter Storm and Winter Weather in Delaware, January 27 to 28, 200920 injured · $100,000 · 4 events
- Winter Storm in Ohio, January 27 to 28, 2009$7.2 million · 29 events
- Winter Storm in Pennsylvania, January 27 to 28, 2009$1.3 million · 3 events
- Winter Storm in West Virginia, January 27 to 28, 2009$400,000 · 27 events
- Heavy Snow in New York, January 27 to 29, 2009$320,000 · 16 events
- Winter Storm in Kentucky, January 27 to 28, 2009$175,000 · 4 events
- Ice Storm and Winter Storm in Kentucky, January 27 to 29, 200960 events
- Ice Storm in Virginia, January 27 to 28, 2009$41,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148733, 148736, 148737, 148738, 148739.